Thunderstorm Wind, Lee
- When
- July 28, 3:25 PM EST
- Where
- Lee County, 1.31 mi WNW of Jonesville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.690, -83.120
Trees were reported down in Jonesville and Dryden.
Convection developed across Southwest Virginia in a moderately unstable atmosphere with the aid of a mesoscale convective vortex and a weak frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Convection developed across Southwest Virginia in a moderately unstable atmosphere with the aid of a mesoscale convective vortex and a weak frontal boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 2:11 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 311 PM EDT MON JUL 28 2008 .SHORT TERM (TONIGHT AND TUESDAY)...A SHORTWAVE IS TRIGGERING ISOLATED THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON. WITH MODERATE INSTABILITY IN PLACE...SOME STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON INCLUDING A FEW MORE SEVERE STORMS. BUT LACK OF DEEP MOISTURE SHOULD KEEP STORMS FROM INCREASING IN COVERAGE...SO ONLY WENT WITH SLIGHT CHANCE POPS FOR TONIGHT. STORMS SHOULD WEAKEN THIS EVENING. ANOTHER SHORTWAVE TRACKS THROUGH AGAIN ON TUESDAY. MOISTURE LIMITED AGAIN...SO ONLY WENT WITH 20/30 POPS FOR TUESDAY WITH THE BEST CHANCES IN THE MOUNTAINS. STAYED NEAR NGM/MET/MAV BLEND NUMBERS FOR TEMPERATURES. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...UPPER TROUGH WILL MOVE INTO THE NORTHEAST UNITED STATES BY THURSDAY. ASSOCIATED COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS BY LATE THURSDAY-FRIDAY MORNING. GFS AND NAM SHOWS MOISTURE INCREASING OVER THE REGION WEDNESDAY AND THURSDAY WITH A SERIES OF WEAK SHORT-WAVES MOVING ACROSS THE REGION AS UPPER TROUGH DEVELOPS OVER THE NORTHEAST. WILL CALL FOR INCREASING CHANCES OF CONVECTION THROUGH THURSDAY. CAN NOT RULE OUT SOME SEVERE CONVECTION AS WELL DURING THE AFTERNOON-EVENING HOURS. FOR FRIDAY THROUGH MONDAY...FRONT MOVES SOUTH OF THE REGION WITH DRIER AIR PULLING INTO THE FORECAST AREA. EXTENDED MODELS ALSO SHOW UPPER RIDING STRENGTHENING AS WELL...SO HOT TEMPERATURES AND DRY WEATHER RETURNS. WILL TREND HIGHS TOWARD THE WARMER 12Z GFS MOS NUMBERS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 94 73 91 72 / 20 20 30 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 92 71 88 70 / 20 20 20 50 50 OAK RIDGE, TN 69 92 71 88 70 / 20 20 20 50 40 TRI CITIES AIRPORT, TN 64 90 65 87 67 / 20 20 20 60 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH/DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 412 AM EDT MON JUL 28 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 412 AM EDT MON JUL 28 2008 /312 AM CDT MON JUL 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE LATE WEDNESDAY INTO THURSDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 106 PM EDT MON JUL 28 2008 TNZ012-013-035-036-281800- ANDERSON-CAMPBELL-MORGAN-SCOTT- 106 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...CAMPBELL... MORGAN AND SCOTT COUNTIES... AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF WARTBURG...MOVING EAST AT 16 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 143 PM EDT MON JUL 28 2008 TNZ082-281845- BLEDSOE- 1243 PM CDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING NORTHERN BLEDSOE COUNTY... AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF PIKEVILLE...MOVING EAST AT 14 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 3 N SUNBRIGHT 36.29N 84.67W
07/28/2008 MORGAN TN LAW ENFORCEMENT
TREE DOWN ACROSS JAMES SHANNON ROAD. REPORTED BY
DISPATCH.
0200 PM HAIL 5 NE SUNBRIGHT 36.29N 84.61W
07/28/2008 E0.88 INCH SCOTT TN LAW ENFORCEMENT
NICKEL HAIL ON GLENMARY ROAD OFF HWY 27 NEAR MORGAN
COUNTY LINE. REPORTED BY SCOTT CO DISPATCH.
&&
MEPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 252 PM EDT MON JUL 28 2008 TNZ035-281945- MORGAN- 252 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING MORGAN COUNTY... AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WARTBURG...MOVING EAST AT 15 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT MON JUL 28 2008 VAZ001-282030- LEE- 335 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING LEE COUNTY... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF JONESVILLE...MOVING EAST AT 17 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
5 thunderstorm wind. Local standard time, as filed.
Trees were reported down in Jonesville and Dryden.
A large tree limb was reported down on power lines in Big Stone Gap.
Several trees and a power line was reported down in Big Stone Gap.
Several trees and power lines were reported down across the county.
Numerous trees were reported down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128945, 128946, 128947, 128948, 128949.